Hyponatremia (serum sodium < 135 mEq/L) is the most frequently occurring electrolyte abnormality in children and affects ∼25% of hospitalized patients.1,2  The majority of the hyponatremia seen in children is hospital acquired and occurs in children who are receiving hypotonic intravenous fluids. A serious complication of hyponatremia is acute hyponatremic encephalopathy, for which children are at particularly high risk because of their larger brain/intracranial-volume ratio. There have been numerous reports of death and permanent neurologic injury from hospital-acquired hyponatremia, all of which have been associated with administration of hypotonic fluids.5,–,7  These deaths have drawn the attention of the National Patient Safety Agency in the United Kingdom and the Institute for Safe Medication Practices of Canada and the United States,10  which have issued warnings about the dangers of administering hypotonic fluids.

For more than 50 years the...

You do not currently have access to this content.